Hail, Sedgwick
- When
- April 4, 9:25 PM CST
- Where
- Sedgwick County, 1.64 mi W of (Aao) Jabara Arpt
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -97.250
The hail cracked a car windshield.
Severe thunderstorms developed along a slow moving cold front during the evening hours of April 4th, 2023. The thunderstorms zippered down from the northeast and produced numerous quarter size hail reports and a few half dollar size hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms developed along a slow moving cold front during the evening hours of April 4th, 2023. The thunderstorms zippered down from the northeast and produced numerous quarter size hail reports and a few half dollar size hail reports. Some damaging wind reports also occurred over southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 4, 5:18 PM CST, 4 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 618 PM CDT Tue Apr 4 2023 .SYNOPSIS... Issued at 424 PM CDT Tue Apr 4 2023 There is a trough from the Plains to the southern Rockies. The associated cold front is on the move between Ellsworth and Salina then between Lyons and Hutchinson. There is a dryline through south central Kansas which has begun to retreat westward through the afternoon. A contrast in temperatures exists with values around 80 degrees in southeast Kansas to near 90 in south central Kansas and in the lower 60s in north central Kansas. Strong winds and drier air still pose a fire weather threat specifically in portions of north central and south central Kansas at least for the next few hours. Thus the Red Flag Warning and Wind Advisory remain for now. They may need to be cancelled earlier behind the cold front. This can be assessed by the evening shift. && .SHORT TERM...(This evening through Friday night) Issued at 424 PM CDT Tue Apr 4 2023 Highlights: 1) Chances for severe thunderstorms through the Flint Hills into SE KS tonight 2) Freezing temperatures early Wed & early Thur 3) Cooler Wed & Thur Changes: 1) Timing of cold front - winds, dewpoints & temps 2) Westward extent of precipitation chances Challenges: 1) Timing cold front 2) Westward extent of convection Severe thunderstorms remain possible this evening and tonight as the trough strengthens with its northeast movement to the Northern Plains. Surface based CAPE is expected to be around 2-3k J/kg with effective bulk shear of 50-70kts. CAMS suggest development will occur along the cold front with initially a discrete mode before quickly transitioning to a linear mode. Initialization is around 2- 4Z(9-11PM) with an exit of Kansas by around 9Z(4AM). However, the cold front is quickly moving southeast with the dryline retreating further west this afternoon. Thus development very well may occur quicker. These short term convective models have different locations for the initial development with some further back to the west even closer to the Kansas Turnpike (Wichita Metro) according the NAM Nest while others highlight the Flint Hills and points east. Discrete initial development could present the possibility for all hazards (large hail, damaging winds and tornadoes); this development may occur in northeast Kansas with more a linear threat as the cold front fills in towards south central and southeast Kansas. However, the HRRR suggests discrete cells through the Flint Hills first. If the timing occurs after dark, it is extra important to have ways to be alerted and consider checking the forecast before heading to bed tonight especially those in the Flint Hills into southeast Kansas. Additionally make sure to have ways to receive warnings if you have outdoor plans this evening. Cooler air will surge southward behind the cold front and drop temperatures into the mid 20s to lower 30s in north central Kansas with values in the upper 20s to mid 30s in south central Kansas. Given the recent warm up, the decision was to put the areas that will drop into the upper 20s into a Freeze Warning. Breezy winds should prevent frost potential. If you have been proactive in planting, you will want to cover or take in any sensitive flowers or plants in north central and south central for at least the next couple of nights. .LONG TERM...(Saturday through Tuesday) Issued at 424 PM CDT Tue Apr 4 2023 Highlights: 1) Gradual warm up 2) Slight chances for showers and storms Sun eve-early Mon A ridge moves in for Friday and Saturday. There is a weak wave expected to move through late Saturday to Sunday. This could lead to possible showers and thunderstorms. Confidence is lower with this potential so stay tuned. A warming trend is anticipated through this part of the forecast with afternoon high temperatures back near 80 degrees for Easter Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM CDT Tue Apr 4 2023 A strong cold front will move from south central and northeast Kansas across southeast Kansas through early tonight. Scattered strong to severe convection is expected ahead of the front during the mid to late evening hours. Strong south to southwest winds ahead of the front will shift to north-northwest and remain quite strong behind the front tonight into early Wednesday. MVFR/IFR vsbys in rain and patchy MVFR cigs can be expected ahead of the front with any convection and a transient patch of mainly VFR cigs just behind the frontal passage. Otherwise, diminishing north to northwest winds and VFR conditions expected on Wednesday. KED && .FIRE WEATHER... Issued at 424 PM CDT Tue Apr 4 2023 Strong winds and drier air still pose a fire weather threat specifically in portions of north central and south central Kansas at least for the next few hours with extreme to catastrophic on the Grassland Fire Danger Index. Thus the Red Flag Warning remains for now. It may need to be cancelled earlier behind the cold front. This can be assessed by the evening shift. Very high grassland fire danger persists into the nighttime hours. On Friday and Saturday, there is potential for very high fire danger in north central and portions of south central Kansas as a gradual warming trend occurs. Minimum relative humidities are expected to be in the upper teens to lower 20s on Friday and the 20s on Saturday. Afternoon wind speeds are expected to range from 15 to 25 mph. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 34 55 32 61 / 10 0 0 0 Hutchinson 30 53 28 60 / 10 0 0 0 Newton 32 53 29 61 / 20 0 0 0 ElDorado 34 54 32 61 / 30 0 0 0 Winfield-KWLD 36 57 33 63 / 20 0 0 0 Russell 26 51 24 61 / 10 0 0 0 Great Bend 26 52 24 60 / 10 0 0 0 Salina 31 53 26 61 / 10 0 0 0 McPherson 30 53 26 60 / 10 0 0 0 Coffeyville 42 58 35 61 / 40 0 0 0 Chanute 40 56 34 61 / 60 0 0 0 Iola 38 55 33 60 / 60 0 0 0 Parsons-KPPF 41 57 34 61 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM CDT Tuesday for north central, south central and most of southeast Kansas. Wind Advisory until 1 AM CDT Wednesday for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Freeze Warning from 3 AM to 9 AM CDT Wednesday for KSZ032-033- 047-048-050-067. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...KED FIRE WEATHER...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 859 PM CDT Tue Apr 4 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-060200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 859 PM CDT Tue Apr 4 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong and gusty southwest winds ahead of a cold front and gusty northwest winds behind the front will continue through early tonight. So a Wind Advisory remains in effect for the entire area until 1 am. The gusty winds will also keep the fire danger in the very high category until about midnight. A few severe thunderstorms will be possible across the Flint Hills and southeast Kansas until about 3 am. The main threats will be large hail up to ping-pong ball size, damaging wind gusts up to 70 mph. A hard freeze is anticipated over portions of north central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A hard freeze is anticipated across north central Kansas early Wednesday morning and across much of the area late Wednesday night into early Thursday morning. Very high grassland fire danger is possible in north central Kansas and portions of south central Kansas Friday and Saturday. A low chance for thunderstorms exists Saturday evening in north central Kansas and Sunday afternoon into the evening for parts of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility until about 3 am across the Flint Hills and southeast Kansas. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL SAFFORDVILLE 38.38N 96.40W
04/04/2023 M0.70 INCH CHASE KS BROADCAST MEDIA
KVOE REPORTS DIME SIZED HAIL.
&&Special Weather Statement
National Weather Service Wichita KS
936 PM CDT Tue Apr 4 2023
KSZ083-091-092-050315-
Harper KS-Sumner KS-Sedgwick KS-
936 PM CDT Tue Apr 4 2023
...Strong thunderstorms will impact portions of southern Sedgwick,
eastern Harper and western Sumner Counties through 1015 PM CDT...
At 935 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conway Springs to near Anthony. Movement
was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
Maize, Clearwater, Anthony, Colwich, Conway Springs, Downtown
Wichita, Kechi, Eastborough, Argonia, Viola, West Wichita, Eisenhower
National Airport, Northeast Wichita and East Wichita.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 14.
Interstate 35 Mile Marker 42 and near Mile Marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9817 3739 9784 3739 9781 3743 9781
3781 9757 3779 9717 3700 9779
TIME...MOT...LOC 0235Z 218DEG 36KT 3743 9768 3710 9798
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CRWSpecial Weather Statement
National Weather Service Wichita KS
1014 PM CDT Tue Apr 4 2023
KSZ068-069-083-092-050415-
Butler KS-Harvey KS-Sumner KS-Sedgwick KS-
1014 PM CDT Tue Apr 4 2023
...Strong thunderstorms will impact portions of eastern Sedgwick,
southeastern Harvey, western Butler and northern Sumner Counties
through 1115 PM CDT...
At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wichita to near Conway Springs. Movement
was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Wellington,
Park City, Valley Center, Bel Aire, Mulvane, Rose Hill, Clearwater,
Belle Plaine, Towanda, Conway Springs, Benton, Whitewater, Downtown
Wichita and Kechi.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 21.
Interstate 35 between Mile Markers 14 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3724 9776 3807 9722 3808 9668 3747 9712
3747 9715 3743 9715 3719 9732
TIME...MOT...LOC 0313Z 218DEG 51KT 3774 9733 3733 9767
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CRWThe Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 03:25 UTC.
8 hail, 7 thunderstorm wind. Local standard time, as filed.
The hail cracked a car windshield.
Cwop Weather Station reported the gust.
Damage was reported to trees and a house from strong winds.
Considerable reports of tree damage across Chanute with some roof damage and damage to numerous buildings.
Several large trees were uprooted with roof damage to numerous buildings in Chanute. Winds were estimated around 80 mph.
An apartment complex lost it garage due to strong winds.
Tree damage was noted in Iola.
The report was from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094668, 1094675, 1094669, 1094670, 1094676, 1094671, 1094672, 1094677, 1094678, 1094679, 1094680, 1094673, 1094681, 1094674, 1094682.